First off, thanks for asking about blood/organ donation. Both are desperately needed everywhere. Prior to 2007, those with Multiple Sclerosis were not allowed to donate blood. That ban has since been lifted and according to representatives at Bonfils Blood Center, MS itself is not an exclusion criteria for blood donation. The same goes for organ donation. According to the Donor Alliance, those with MS can register for both organ and tissue donation. Like all donors, the decision will be made at the time of death what can and can't be donated based on condition at the time.

Karen writes: "My granddaughter just had her 2-year checkup and was told she is pigeon-toed. Is this a serious problem? Should she receive physical therapy, or will she outgrow it?"

Being pigeon-toed usually isn't a serious issue. It is also called in-toeing and is fairly common in infants and young children. Most cases of this get better on their own as the child grows older. If not, there are special shoes that can be worn to help out, but those usually aren't needed. For some children, they will remain slightly pigeon-toed as they get older. If they are pigeon-toed, that doesn't mean something is necessarily wrong with their feet, just that their toes point in when they walk. Having them checked every year during their physical exam can help you, her parents and the doctor get a better idea of how well she is improving and see if something needs to be done to help out.

Barbara writes: "I had a cystocele repair and vaginal suspension a while back. I believe they used pig skin for the sling. Can the pig skin loosen after a while and cause the same problems again?"

A sling is typically used to help with urinary incontinence. It is placed surgically and can be made of synthetic materials or pig skin. The pig skin slings are sometimes used because they tend to be softer. This is a common surgery that typically goes without issues, but like any surgery problems can happen. That can include a loosing of the sling which can result in problems similar to what you had before the surgery. The best course of action is to revisit the surgeon to see if anything further can be done to improve the situation.

Donald writes: "My lower legs have been swelling up lately since my doctor changed my blood pressure pills. My doctor also started me on water pills and they aren't helping." What vitamins would you suggest I take?"

There are a variety of reasons legs swell up. This can happen normally, especially if we are on our feet for a considerable time. We've all noticed our feet or hands getting bigger after a long day hiking or standing around. That is our bodies working against gravity, and after a long day, gravity wins a little bit. But in some cases, especially if someone has heart problems, leg swelling can be because of a condition known as congestive heart failure. What happens with this condition is the heart gets to a point where it isn't strong enough to fully counter the pull of gravity on the body. Fluid then builds up, especially in the arms and legs, and swelling occurs. Typically medicine is used to either get the heart to work better or to help the body eliminate more of the fluid. I do not know of any vitamins that would directly help in this case. If one medicine doesn't work, then perhaps another will. Talking with your doctor about how this current medication is affecting you can help both you and your doctor figure out if a different medication is needed.

Julie from Colorado Springs: "My 24-year-old son is suffering with esophagitis. He has crushing heart and chest pains, trouble breathing and sleeplessness due to anxiety. Test confirm his heart is strong, no blood clots and biopsies are clear. He's been prescribed Hydrocodone, Prevacid and Flovent. Are we on the right track with the medicine? Will the steroid eventually ease the pain so he can quit or reduce the pain meds? How long does it usually take to start seeing the results of the steroid?"

I am guessing the Hydrocodone was prescribed for his pain, the Prevacid for his stomach and esophagus and the Flovent for his breathing issues. If he has esophagitis, especially if it is accompanied by reflux, known as GERD, then the Prevacid should help relieve all his symptoms. This medication can take a week or two to fully kick in and provide maximum relief. The Flovent, again assuming it was given for his breathing issues, should take effect after a dose or two. Hopefully the medication will get rid of his symptoms so he can get off the pain medication soon, especially since it is addictive in nature.

Joslyn from Colorado Springs: "I'm 32 years old and being actively treated for Rhuematic Fever. I was recently diagnosed with Acute Pericarditis. I work 10-hour days as a Physical Therapist. Should I be limiting my activity?"

This depends on the extent of your Pericarditis. Pericarditis is inflammation of the tissue that surrounds your heart. When this gets inflamed, it can cause heart and chest pain. You will need to limit your activities if it seems to be affecting you and your heart. In other words, if you are able to do your normal daily routines, then it should be alright to continue. But, keep in mind that if you seem to be tiring more easily or experiencing more pain, then you should slow down.

Melanie from Colorado Springs: "I wanted to ask you a question about Left Bundle Branch Block. My 85-year-old mom has been diagnosed with this. What is it and what is the treatment?"

Left Bundle Branch Block is a condition where the electrical signal sent through your heart gets blocked at a certain spot. The signal still gets through, but has to take a slower and longer route. Most people with Left Bundle Branch Blocks don't even realize they have this condition. In your mom's case, unless she is having symptoms, there is probably nothing that needs to be done. But, do her and her doctor a favor. Get a copy of her most recent EKG and have your mom carry it with her. If she were to ever show up at teh Emergency Room with chest pain, having the EKG already showing a Left Bundle Branch Block will help the doctors there with their diagnosis.

Calvin from Colorado Springs: "What can I do for Restless Leg Syndrome?"

Restless Leg Syndrome, or RLS, is a condition where your legs feel uncomfortable, especially when you're sitting or lying down. Because of that, you constantly move them. It can happen during the night, and can disrupt your sleep and the sleep of anyone in the same bed. Scientists haven't been able to pinpoint the exact cause, but some believe it has to do with iron levels or with a chemical in the brain known as dopamine. And just like we don't know the cause, we also don't have one treatment that works for everyone. Warm baths and stretching before bedtime might help along with meditation. Also, make sure you avoid caffeine before going to bed. Taking iron if your blood iron levels are low is also a good step to take. Beyond these basic steps, there are medications that help some, including those sometimes used for Parkinson's or Epilepsy.

Terri from Divide: "My husband suffers from gout. He's 68 years old and has one kidney. We've lived at this altitude for a little over a year. The flair ups are coming more often. He's taking his prescribed medications and drinking lots of water. He eats well and doesn't drink alcohol. However, he's still having flair ups every other week. It starts in the left foot and moves to the right and starts over again. What is it we're not doing? Is having one kidney an issue?"

Eating well is key to keeping gout under control. That means having a low fat, low alcohol diet much like the one your husband is already on. Stress, like from a new move, can also bring on gout attacks. There are two basic types of medication used to treat gout. Medicines like steroids, Indomethacin and Colchicine are used to stop an attack once the pain, swelling and redness start. Once an attack is under control, other medicines like Allopurinol, Febuxostat and Probenecid are used to keep gout from coming back. Even with these medications, you can still have breakthrough gout attacks. One thing to realize is that some of these medicines do affect the kidneys, so your husband will have to be extra careful. He needs to mention to his doctors about his kidney issue so they can take that into consideration when prescribing a treatment for his gout.